A 23-year-old woman was diagnosed with Graves’ disease 5 months ago with decompensated thyroid function, for which she is taking thiamazole and propranolol. She developed progressive respiratory dyspnoea [New York Heart Association (NYHA) class III] and frequent palpitations. On emergency admission, the patient was tachypnoeic, hypotensive (77/54 mm Hg) and tachycardic (120 beats per minute), with an oxygen saturation of 94%. She also presented with cold, swollen and shaky extremities, with extended capillary filling time, and a significant reduction in heart sounds. Echocardiogram showed massive pericardial effusion compatible with cardiac tamponade. Pericardiocentesis was performed, with a drainage of 1420 mL serosanguinolent fluid, with prompt haemodynamic recovery. Analysis of the pericardial fluid showed exudates. A diagnosis of pericardial effusion secondary to Graves’ disease was determined and corticotherapy, lithium carbonate, cholestyramine and phenobarbital were prescribed. An oral iodine-131 was performed and the patient showed reasonable control of the clinical manifestations of hyperthyroidism. After 3 months, the patient showed no symptoms of hyperthyroidism and a new echocardiogram revealed a significant reduction in pericardial effusion.